Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 2, 2020

Inhaled Insulin, Insulin Analogs

advertisement
Question from Charlotte, North Carolina, USA:

I used insulin pumps successfully for approximately 20 years (Humalog before insurance switched to NovoLog), but recently had to switch to MDI (NovoLog, Tresiba) because of itching and hard knots at pump sites that prevented insulin absorption. I have the same problem with MDI even with widely rotated injection sites. I also occasionally have welts and redness after injections. My blood sugars are wildly erratic with severe lows and highs. I tried Afrezza but had persistent coughing and unpredictable effects on my blood sugar. My endocrinologist provided Fiasp to try, but I had the same problems. I’ve added an allergist to my care team, but neither he nor my endocrinologist know what to do.

Answer:

From: George Grunberger, MD, FACP, FACE

This is indeed tough not knowing the full picture and specifics of those reactions. It sounds like local rather than systemic allergy so I’m glad you are consulting an allergist. Since it’s unlikely you’re allergic to insulin itself, rather to some NovoLog excipient, I’d like to know what would happen if you were to go back to Humalog. If it is still a problem, then it would be good to see what happens when you inject other rapid acting analogs, such as Apidra and Admelog. If you still have reactions, you should consider using Regular human insulin which has the natural human insulin structure.